1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
New Exercise Study Brings Both Illumination and Questions
Simon McGrath looks at new objective evidence of abnormal response to exercise in ME/CFS patients, and the questions that researchers are still trying to answer ...
Discuss the article on the Forums.

Titrating Potassium

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by Al Klein, Sep 4, 2013.

  1. I have read about the need to titrate potassium, but what am I looking out for as I increase?

    I have been taking hydroxoB12 shots every 6 weeks (UK GP) for about 3 months, and at a recent blood test my Potassium was 3.2 (range 3.5+) My folate was top of range, ferritin 70. Thyroid under control.

    I have been supplementing with (among other things) Solgar Potassium 99mg (which I now realise is a tiny dose), Magnesium (drs Best glycinate - 200mg elemental), Methylfolate 800mcg

    I have bought some Potassium Gluconate powder, which contains270mg per half teaspoon but have no idea where to start / how to increase and would welcome some help please. Alsp should I be increasing the magnesium?

    Thanks
  2. Crux

    Crux Senior Member

    Messages:
    582
    Likes:
    210
    USA
    Hi Al;
    Potassium at 3.2 seems scary to me. Aren't you having strong symptoms?

    I think it would be very helpful to have the potassium supplement. ( important )
    A 270mg, 1/2 tsp. amount mixed in a glass of water shouldn't cause side effects. ( I take 1 tsp., 540mg. at a time.)

    You could try one dosage, wait 1/2- 1 hour, then take another. If you take divided doses, with some time in between, there's less a chance of side effects. ( diarrhea)

    The RDA for potassium is 4700 mg., so I believe it's a good idea to get that much with diet, and/or added supplementation.
  3. Muscle pain in left arm. BP elevated 150/95 not sure what other symptoms to look for
  4. That is right arm! dooh!
  5. Crux

    Crux Senior Member

    Messages:
    582
    Likes:
    210
    USA
    Yes, those can be low potassium signs and symptoms.

    I had muscle pain, and my BP elevated. ( It had always been scary low.)

    Adding potassium dropped the BP right down.
  6. Crux

    Crux Senior Member

    Messages:
    582
    Likes:
    210
    USA
    You're Welcome.:)
  7. Is it likely that whenever I get low in potassium I get a pain in the muscle of my right arm, in the Biceps area and that taking 500mg Potassium makes it go within a couple of hours? or just coincidence?
  8. Crux

    Crux Senior Member

    Messages:
    582
    Likes:
    210
    USA
    I think it's likely....if it works repeatedly, then it's quite likely.:)

    I used to have a set of symptoms that indicated low potassium...a toe twitch, eyelid twitch, etc.
    Easier than a blood draw.
    Little Bluestem likes this.
  9. I seem to be needing a LOT of potassium - per day about 1000mg from potassium gluconate powder, 2 bananas plus other pot rich foods. I wonder how long I have been low? it is possible that some of the leg pains I thought were B12 def were actually pot def.
    I have also tried to increase mag, but am getting gurgly tummy issues, so taking care
  10. Crux

    Crux Senior Member

    Messages:
    582
    Likes:
    210
    USA
    Yes, I was confusing some low potassium and low B12 symptoms too. With low B12, everything goes mad.
    1000 mgs. isn't excessive. ( I take 2000-2500 mg. daily, divided doses. I also use alot of sea salt in food.)

    When I first decided to add potassium, I was scared because of the negative stuff written about it. But there are so many health problems that result from deficiency. I looked around to find what amounts docs were prescribing to find an average. ( about 750-7000mg. daily) I was taking about 1200mg then, so I didn't worry.

    Some of the side effects of potassium supplements are from taking a tablet or capsule without enough water, or food. The tablet doesn't dissolve properly, and irritates the gut.

    If someone takes a potassium chloride form, the chloride, (acid), can also burn the gut, if it sits, undissolved. Potassium chloride is OK if stomach acid is low, but it needs enough water and food taken with it.
  11. I am getting a lot of burping after the gluconate, but maybe I am not making it dilute enough. It tastes OK to me in just water :)
    Given that I have low stomach acid (the gastric parietal antibodies is why I have pernicious anemia and get B12 injections), then maybe potassium chloride would be a good alternative, maybe taken half an hour before eating, in water? I dont (yet) take betaine or any other digestive supplement
  12. Crux

    Crux Senior Member

    Messages:
    582
    Likes:
    210
    USA
    I would guess that the potassium chloride would help. Potassium gluconate is neutral, but the burping isn't so good.

    Taking it 1/2hr or less before meals seems like a good idea. I would rinse the mouth, because the acid might erode tooth enamel. ( Isn't this complicated? We're on manual mode now.)

    Many people are benefitted by taking apple cider vinegar, or lemon juice just before meals, but you may need something stronger. If the potassium chloride isn't enough, then adding an HCL supplement should also help.

    Is your gut lining OK? IF there is damage, the chloride or HCL may irritate. Bone broth, or gelatin broth can help rebuild the lining. ( amino acids, such as proline and glycine)
  13. I have not had gut issues before - I did used to suffer from Acid reflux but that has abated.

    I do not like the effect that this potassium glutonate is having still burping, and feel a slight burning inside

See more popular forum discussions.

Share This Page